Nevada, 2010

High Wind and Strong Wind in Nevada, March 30 to 31, 2010

March 30 to 31, 2010 · NWS VEF · 8 events in 4 counties and zones

A very strong Pacific storm system brought high west to southwest winds to much of the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A very strong Pacific storm system brought high west to southwest winds to much of the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 30, 2:23 AM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 30, 2:23 AM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 AM PDT TUE MAR 30 2010

.SYNOPSIS...A POWERFUL PACIFIC STORM WILL MOVE SLOWLY DOWN THE WEST
COAST TODAY THROUGH THURSDAY. THIS WILL LEAD TO A SIGNIFICANT
INCREASE IN WINDS THIS AFTERNOON THROUGH WEDNESDAY. THESE WINDS
WILL BE FOLLOWED BY MUCH COOLER TEMPERATURES AND A CHANCE OF VALLEY
RAIN AND MOUNTAIN SNOW WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT.
GENERALLY DRY WEATHER WILL RETURN FOR THE WEEKEND WITH TEMPERATURES
QUICKLY REBOUNDING BACK ABOVE NORMAL.
&&

.SHORT TERM...WINDS HAVE STAYED UP ALL NIGHT OVER MOST OF THE
CWFA...WHICH IS A PRELUDE OF THINGS TO COME TODAY. LEFT THE WARNINGS
AND ADVISORIES IN PLACE...AND DAY SHIFT WILL NEED TO CONSIDER
EXTENDING SOME ZONES INTO WEDNESDAY. SATELLITE LOOP SHOWS JET AXIS
OVER NORTHERN CALIFORNIA AND NEVADA SLOWLY SAGGING SOUTH TOWARDS OUR
AREA. THIS WILL SUPPORT ADVISORY LEVEL WINDS AREAWIDE...AND WARNING
LEVEL WINDS ALONG AND DOWNWIND OF THE TRANSVERSE BARRIERS. THE JET
AXIS WILL CONTINUE ITS SLOW SOUTHWARD PROGRESS TOMORROW...REACHING
OUR SOUTHEAST CWFA BY AFTERNOON. THIS WILL SUPPORT CONTINUED GUSTY
WINDS THERE...WHILE FARTHER NORTH WINDS WILL SLACK OFF AND PRECIP
CHANCES WILL BE ON THE INCREASE AS THE LOW CENTER APPROACHES. SNOW
LEVELS WILL CRASH WEDNESDAY AND THURSDAY...AND AT LEAST A TRACE OF
SNOW WILL LIKELY BE SEEN IN SOME VERY UNUSUAL PLACES FOR APRIL. THE
TROUGH AXIS WILL EXIT STAGE RIGHT THURSDAY NIGHT...WITH PRECIP
CHANCES ENDING QUICKLY FROM WEST TO EAST. AFTER ANOTHER WARM DAY
TODAY...WINTER WILL GET IN ONE MORE LICK TOMORROW AND THURSDAY AS
HIGH TEMPS FALL 20-30 DEGREES IN MOST AREAS.

.LONG TERM...DRY NW FLOW IS FORECAST OVER THE AREA FRIDAY AND
LINGERING COOL CONDITIONS ARE LIKELY WITH FORECASTED HIGH
TEMPERATURES RUNNING ABOUT 10 DEGREES BELOW NORMAL. THE UPPER FLOW
BECOMES WESTERLY SATURDAY AS A WEAK SYSTEM MOVES NORTH OF THE AREA
THEN SOUTHWEST SUNDAY AHEAD OF THE NEXT WEATHER MAKER SET TO IMPACT
THE REGION LATE SUNDAY INTO MONDAY. TEMPERATURES OVER THE WEEKEND
SHOULD REBOUND NICELY TO NORMAL OR SO ON SATURDAY AND THEN A FEW
DEGREES ABOVE NORMAL SUNDAY. HOW MUCH WARMING ON SUNDAY WILL LARGELY
DEPEND ON JUST HOW QUICKLY SOUTHWEST FLOW DEVELOPS AND IMPROVES
OVERALL MIXING.

THE GFS AND ECMWF ARE FAIRLY PROGRESSIVE WITH THE NEXT SYSTEM
BRINGING IT ACROSS THE FORECAST AREA SUNDAY NIGHT AND THEN EAST
MONDAY WITH THE GFS THE FASTEST IN RETURNING NORTHWEST FLOW OVER THE
AREA. HOWEVER WITH THAT SAID...THERE IS CONSIDERABLE ENSEMBLE SPREAD
AND LOW CONFIDENCE THAT MONDAY WILL BE AN IMPROVING WEATHER DAY. TO
PROVE THIS POINT...THE GEM STILL HAS THE LOW CENTERED NEAR THE
NORTHERN CALIFORNIA COAST MONDAY AFTERNOON AND DOES NOT BRING THE
STORM ACROSS THE FORECAST AREA UNTIL TUESDAY. OVERALL...LITTLE
CHANGE MADE TO GRIDS DURING THIS TIME PERIOD.

THERE IS REALLY NO CONSENSUS ON WHAT TAKES PLACE AFTER MONDAY BUT IT
REALLY DOES NOT MATTER AT THIS POINT SINCE THAT IS BEYOND THE EXTENT
OF THE CURRENT FORECAST PACKAGE.
&&

.AVIATION...FOR MCCARRAN...WINDS HAVE BEEN A LITTLE FLAKY OVERNIGHT
BUT IN GENERAL SOUTHWEST WINDS FROM 10-15 KTS WITH OCCASIONAL GUSTS
TO AROUND 20KTS EXPECTED THROUGH NOON. WINDS INCREASE THIS AFTERNOON
BECOMING 20-25 KTS WITH GUSTS OF 30-35 KTS. THE STRONGEST WINDS LOOK
LIKE THEY WILL OCCUR BETWEEN 03Z AND 06Z THIS EVENING WHEN GUSTS OF
40-45 KTS ARE POSSIBLE AT THE AIRPORT AND LOCAL AREAS OF BLOWING
DUST ARE POSSIBLE. MECHANICAL TURBULENCE IS POSSIBLE FROM TUESDAY
MORNING EXTENDING INTO WEDNESDAY. SCT-BKN CLOUDS AOA 20K FEET
THROUGH TUESDAY EVENING.

NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE LAS VEGAS WFO WILL
BEGIN 3 HOURLY TAF ISSUANCES FOR KLAS. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL BE THE PRIMARY HAZARD THROUGH WEDNESDAY.
WEST WINDS IN THE EASTERN SIERRA AND WHITE MOUNTAINS COULD EXCEED 50
KTS TODAY WITH MOUNTAIN WAVE ACTION POSSIBLE ALONG WITH MECHANICAL
TURBULENCE. DOWNSLOPE WINDS COULD IMPACT KBIH OCCASIONALLY BUT
OTHERWISE GUSTY SOUTH TO SOUTHWEST GRADIENT WINDS OF 25-30 KTS WITH
GUSTS UP TO 40 KTS ARE EXPECTED AT KBIH THIS AFTERNOON. ELSEWHERE
WINDS WILL STEADILY INCREASE TODAY BECOMING 20-35 KTS WITH GUSTS UP
TO 50 KTS. AREAS OF BLOWING SAND AND DUST COULD DROP VSBY TO OR
BELOW 5 MILES AT TIMES. CLOUD COVER THROUGH THIS AFTERNOON WILL
MAINLY BE SCT-BKN AOA 20K FEET EXCEPT IN THE EASTERN SIERRA AND
OWENS VALLEY WHERE IT MAY GET AS LOW AS 12K-16K FEET. SNOW IS
POSSIBLE THIS AFTERNOON IN THE EASTERN SIERRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR NVZ019.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR NVZ014>018-020>022.
     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR THE WESTERN FOOTHILLS OF NVZ020 ABOVE 3500 FEET.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
     FOR AZZ001>003-036.
CA...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING FOR CAZ523.
     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ519>521.
     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     FOR CAZ522-524>527.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 30, 4:33 AM PST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
533 AM PDT TUE MAR 30 2010

CAZ519>521-310700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
533 AM PDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED THROUGH THIS
EVENING. A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM. SNOW
WILL ALSO DEVELOP OVER THE EASTERN SIERRA SLOPES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL SUBSIDE DURING THE DAY WEDNESDAY. PRECIPITATION
COVERAGE WILL INCREASE...AND SNOW LEVELS WILL FALL TO THE VALLEY
FLOOR BY MIDDAY WEDNESDAY. PRECIPITATION CHANCES WILL END LATE
THURSDAY AS THE STORM MOVES AWAY. ANOTHER STORM COULD BRING MORE
WIND AND PRECIPITATION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINDS AND SNOW WILL BE NEEDED TODAY THROUGH
WEDNESDAY.

NVZ019-020-310700-
SPRING MOUNTAINS-LAS VEGAS VALLEY-
533 AM PDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTHWEST WINDS ARE EXPECTED THROUGH LATE THIS
EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 11 AM TO 11 PM FOR
THE SPRING MOUNTAINS AND THE WESTERN FOOTHILLS OF THE LAS VEGAS
VALLEY ABOVE 3500 FEET...AND A WIND ADVISORY IS IN EFFECT FROM 11
AM TO 11 PM FOR THE REMAINDER OF THE LAS VEGAS VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS WILL SUBSIDE WEDNESDAY MORNING. PRECIPITATION CHANCES WILL
INCREASE WEDNESDAY AFTERNOON...AND SNOW LEVELS WILL FALL TO AROUND
3500 FEET WEDNESDAY NIGHT. PRECIPITATION CHANCES WILL END LATE
THURSDAY AS THE STORM MOVES AWAY. ANOTHER STORM COULD BRING MORE
WIND AND PRECIPITATION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINDS WILL BE NEEDED TODAY AND TONIGHT.

CAZ523-310700-
WESTERN MOJAVE DESERT-
533 AM PDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WEST WINDS ARE EXPECTED THROUGH LATE THIS EVENING. A
HIGH WIND WARNING IS IN EFFECT FROM 11 AM TO 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS ARE EXPECTED TO CONTINUE THROUGH WEDNESDAY BEFORE
SUBSIDING. THERE WILL BE A CHANCE OF PRECIPITATION BEGINNING WEDNESDAY
NIGHT...WITH SNOW LEVELS FALLING BELOW 4000 FEET BEFORE THE
PRECIPITATION ENDS THURSDAY. ANOTHER STORM COULD BRING MORE WIND
AND PRECIPITATION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINDS WILL BE NEEDED TODAY THROUGH WEDNESDAY.

AZZ001>003-036-CAZ522-524>527-NVZ014>018-021-022-310700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SOUTHERN CLARK COUNTY-
533 AM PDT TUE MAR 30 2010 /533 AM MST TUE MAR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON AND
EVENING. A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 11 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS WILL CONTINUE WEDNESDAY MAINLY SOUTHEAST OF INTERSTATE
15. PRECIPITATION CHANCES WILL INCREASE FROM NORTHWEST TO
SOUTHEAST WEDNESDAY AND WEDNESDAY NIGHT...WITH SNOW LEVELS FALLING
BELOW 4000 FEET BEFORE THE PRECIPITATION ENDS THURSDAY. ANOTHER
STORM COULD BRING MORE WIND AND PRECIPITATION SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WINDS WILL BE NEEDED TODAY THROUGH WEDNESDAY.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
March 30, 5:00 AM PST to 7:00 AM PST
Where
Esmeralda/Central Nye forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

Trees and power lines were downed, a roof was blown off a mobile home, and an irrigation pivot was blown over. Visibility was near zero in blowing dust, sand, and gravel.

Strong Wind, Las Vegas Valley

When
March 30, 11:00 AM PST to 11:00 PM PST
Where
Las Vegas Valley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The Carousel at The District at Green Valley Ranch in Henderson was damaged by strong winds. The canopy suffered major damage, some of the metal tube structure holding up the canopy was severely bent or broken, and many of the lights were broken.

High Wind, Western Clark/Southern Nye

When
March 30, 1:15 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile S of Mercury.

High Wind, Las Vegas Valley

When
March 30, 10:34 PM PST
Where
Las Vegas Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

High Wind, Sheep Range

When
March 31, 7:30 AM PST
Where
Sheep Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.929, -114.945 (the zone’s center; the record gives no point)

This gust occurred 6 miles SSE of Hayford Peak.

High Wind, Western Clark/Southern Nye

When
March 31, 9:58 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred at Mercury/Desert Rock (KDRA).

High Wind, Western Clark/Southern Nye

When
March 31, 10:30 AM PST
Where
Western Clark/Southern Nye forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile S of Mercury.

High Wind, Las Vegas Valley

When
March 31, 2:34 PM PST
Where
Las Vegas Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214975, 218461, 214976, 214977, 214978, 214979, 214980, 214981.